Texas, 2023

Flash Flood and Flood in Texas, May 12, 2023

May 12, 2023 · NWS SJT · 10 events in 6 counties and zones

The combination of a stationary dryline and strong instability produced isolated severe thunderstorms across the Big Country and Concho Valley. The storms produce large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of a stationary dryline and strong instability produced isolated severe thunderstorms across the Big Country and Concho Valley. The storms produce large hail and strong wind gusts. Also, localized flash flooding was reported in San Angelo due to torrential rainfall in a short period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 12, 12:35 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, May 12, 12:35 PM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
135 PM CDT Fri May 12 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 135 PM CDT Fri May 12 2023

...Severe Storms and Heavy Rainfall Across Portions of West Central
Texas through Tonight...

Early this afternoon, a cold front was located across northwest
Texas and pushing south.  A dryline was located from the western Big
Country southward to the Trans-Pecos.  At the upper levels, a broad
trough was located over northwest Mexico.  The airmass south of the
front and east of the dryline is very unstable today, with dewpoints
in the upper 60s and CAPEs over 4000 J/kg.  The cap should break by
late this afternoon, allowing for scattered thunderstorms to develop
with the potential for hail and locally damaging downburst winds. As
the evening progresses, more storms should develop on the cold front
and dryline.  These will undoubtedly merge with existing storms and
interact with any outflow boundaries to form a long line of storms.
Depending on the strength of the cold pool behind this line, it
should advance slowly eastward overnight.  PWAT values are over an
inch.  This, combined with the slow movement and the low-level jet
that will develop, these storms could easily dump 1-2 inches of rain
across the area through the night. WPC currently has our counties in
a Slight-Moderate risk of Excessive Rainfall until tomorrow morning.
The Flash Flood Watch was therefore expanded to include all
remaining counties starting this evening and continuing through
tomorrow evening.  Tomorrow, expect the airmass to be much cooler in
the wake of the storms, but the upper-level trough will remain in
place over northwest Mexico.  This should help to keep the humid
airmass in place and lead to another round of storms during the day
tomorrow.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 135 PM CDT Fri May 12 2023

...Heavy Rainfall and Isolated Flash Flooding Possible Saturday
Night through Tuesday...

The combination of weak upper level disturbances, weak
instability, mesoscale boundaries around the area and abundant
Gulf and Pacific moisture(PW values of 1.75 to 2 inches) will lead
to periods of heavy rainfall and isolated flash flooding across
much of the area Saturday night through Tuesday. The next chance
for high impact flash flooding will be Monday and Monday night as
WPC has a slight risk of excessive rainfall south of the I-20
corridor. The unsettled weather will continue through next week
with scattered showers and thunderstorms mainly during the
afternoon and evening hours. The severe weather threat looks very
low, but can not rule out and isolated strong to marginal severe
storm during any afternoon hours with the main hazard being
damaging downburst winds through Wednesday. Expect below normal
temperatures through middle of next week and then warming back to
normal values by the end of next week. Also, expect humid
conditions for the next several days as dewpoints will remain in
the 60s. Residents of west central Texas should stay up with the
latest weather information/forecasts and have many ways of
receiving warnings/watches.

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Fri May 12 2023

Chances for thunderstorms this afternoon, but any storms that
develop should be brief, so these were left out of the TAF sites.
High confidence in a line of storms moving through after sunset.
Winds could be highly variable with this line of thunderstorms. Low
ceilings should set in behind the line and remain that way through
the rest of the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     64  74  63  76 /  90  90  80  70
San Angelo  63  78  61  79 /  90  80  70  70
Junction    63  77  62  78 /  90  70  70  70
Brownwood   64  78  63  78 /  70  90  80  80
Sweetwater  63  73  61  77 /  90  90  70  70
Ozona       61  75  61  77 /  90  70  60  60
Brady       64  76  63  76 /  80  80  70  80

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 7 PM CDT this evening through Saturday evening
for Brown-Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell-
Irion-Jones-Kimble-Mason-McCulloch-Menard-Nolan-Runnels-San Saba-
Schleicher-Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom
Green.

&&

SHORT TERM...SK
LONG TERM....21
AVIATION...SK
Hazardous weather outlook, May 12, 12:55 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
155 PM CDT Fri May 12 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
155 PM CDT Fri May 12 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered strong to severe storms will develop across the western
portions of West Central Texas late this afternoon and then spread
across the remainder of the area this evening and through the
overnight hours. Large hail will be possible with the storms this
afternoon and early evening, with the threat of the storms
shifting to damaging winds and very heavy rainfall overnight.
Heavy rainfall may lead to areas of flash flooding overnight.  A
Flash Flood Watch is in effect starting this evening for portions
of West Central Texas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storms, with the potential for heavy rainfall and perhaps some
hail will continue across much of West Central Texas from Saturday
into early next week. The Flash FLood Watch continues into
Saturday evening for parts of the area.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed across West Central
Texas late this afternoon and tonight.

In the hours before

Special weather statement, May 12, 2:00 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service San Angelo TX
300 PM CDT Fri May 12 2023

TXZ071-072-077-122045-
Irion TX-Schleicher TX-Tom Green TX-
300 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northwestern
Schleicher, south central Tom Green and southeastern Irion Counties
through 345 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of The Intersection Of Ranch Road 1828 And Ranch Road
915, or 14 miles southwest of Christoval, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Christoval, Knickerbocker and The Intersection Of Ranch Road 1828 And
Ranch Road 915.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

&&

LAT...LON 3093 10059 3098 10079 3134 10077 3124 10037
TIME...MOT...LOC 1959Z 193DEG 13KT 3106 10068

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 12, 3:24 PM CST, 56 minutes before
Special Weather Statement
National Weather Service San Angelo TX
424 PM CDT Fri May 12 2023

TXZ076-078-122200-
Crockett TX-Sutton TX-
424 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of southeastern
Crockett and southwestern Sutton Counties through 500 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of The Intersection Of Highway 163 And Ranch Road 1973,
or 14 miles north of Juno, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
The Intersection Of Highway 163 And Ranch Road 1973.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

&&

LAT...LON 3029 10121 3059 10117 3054 10089 3028 10095
TIME...MOT...LOC 2121Z 195DEG 13KT 3035 10109

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 12, 4:06 PM CST, 14 minutes before
Special Weather Statement
National Weather Service San Angelo TX
506 PM CDT Fri May 12 2023

TXZ049-122245-
Fisher TX-
506 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of Fisher County
through 545 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Rotan, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamlin, Rotan, Roby, Sylvester, Hobbs, Mccaulley, Hitson and Us-
180 Near The Fisher-Scurry County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

&&

LAT...LON 3296 10014 3271 10014 3271 10015 3268 10014
      3267 10066 3296 10066
TIME...MOT...LOC 2206Z 358DEG 9KT 3296 10042

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

sn

The radar

The Dyess AFB radar (KDYX), 99 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Fisher

When
May 12, 4:20 PM CST
Where
Fisher County, 3.27 mi NNW of Celotex
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.890, -100.230

Trained spotter reported 59 mph wind gust.

Hail, Fisher

When
May 12, 4:33 PM CST
Where
Fisher County, 0.9 mi NE of Rotan
Measured
0.75 in hail
Reported by
Public
Coordinates
32.860, -100.460

The report was from mping.

Thunderstorm Wind, Haskell

When
May 12, 5:44 PM CST
Where
Haskell County, 0.58 mi E of Haskell
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.170, -99.740

The West Texas Mesonet in Haskell reported a wind gust of 65 mph.

Hail, Throckmorton

When
May 12, 6:59 PM CST
Where
Throckmorton County, 8.01 mi SSW of Throckmorton
Measured
0.75 in hail
Reported by
Public
Coordinates
33.080, -99.250

The reports was from mping.

Hail, Runnels

When
May 12, 7:35 PM CST
Where
Runnels County, 0.59 mi E of Wingate
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.050, -100.110

There was mostly dime to nickel size hail falling but a few quarters were found.

Hail, Tom Green

When
May 12, 7:44 PM CST
Where
Tom Green County, 3.5 mi N of (Sjt)mathis Fld San
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.420, -100.510

The report was from mping.

Hail, Tom Green

When
May 12, 7:45 PM CST
Where
Tom Green County, 3.5 mi N of (Sjt)mathis Fld San
Measured
0.75 in hail
Reported by
Public
Coordinates
31.420, -100.510

The report was from mping.

Flood, Tom Green

When
May 12, 8:29 PM CST
Where
Tom Green County, 0.91 mi SW of San Angelo to 0.9 mi SW of San Angelo
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
31.460, -100.440

The report was from mping.

Thunderstorm Wind, Concho

When
May 12, 9:20 PM CST
Where
Concho County, 7.11 mi E of Millersview
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
31.410, -99.650

The West Texas Mesonet 3 miles west-northwest of Doole reported a wind gust of 73 mph along with a few gusts over 60 mph from 10:17 to 10:32 PM CDT.

Flash Flood, Tom Green

When
May 12, 10:00 PM CST
Where
Tom Green County, 1.81 mi SW of San Angelo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.450, -100.450

Law Enforcement reports numerous roads and intersections under water in San Angelo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101598, 1101595, 1101602, 1101604, 1101608, 1101615, 1101616, 1101589, 1101623, 1101588.